Alert archive / California / High Surf Warnings in 2009

High Surf Warning 1, NWS Eureka, CA

February 11, 2009

NWS Eureka, CA issued this high surf warning at Feb 11, 2009, 3:41 AM PST. It took effect at Feb 11, 2009, 11:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 3:41 AM PST (11:41 UTC)
In effect from
Feb 11, 2009, 11:00 AM PST
Expired
Feb 11, 2009, 7:30 PM PST
In force
9 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KEKA 111141
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
341 AM PST WED FEB 11 2009

CAZ001-120000-
/O.NEW.KEKA.SU.W.0001.090211T1900Z-090212T0500Z/
/O.EXT.KEKA.SU.Y.0002.000000T0000Z-090211T1900Z/
REDWOOD COAST-
341 AM PST WED FEB 11 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS
MORNING...
...HIGH SURF WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PST
THIS EVENING. THE HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM
PST THIS MORNING. 

THE STORM CURRENTLY IMPACTING NORTHWEST CALIFORNIA HAS GENERATED
A LARGE AND LONG PERIOD NORTHWESTERLY SWELL THAT IS IMPACTING THE
REDWOOD COAST. THE SWELL IS EXPECTED TO PEAK NEAR 25 FEET THIS
AFTERNOON. BREAKER HEIGHTS OF 28 TO 32 FT ARE EXPECTED...ESPECIALLY
ALONG NORTHWEST FACING BEACHES. THE SWELL WILL SUBSIDE DURING THE
OVERNIGHT HOURS TONIGHT.

THOSE PLANNING ON VISITING AREA BEACHES ARE ADVISED TO STAY CLEAR
OF THE SURF ZONE AND AVOID JETTIES AND LOW LYING AREAS ADJACENT
TO THE BEACH.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

CAZ002-120000-
/O.NEW.KEKA.SU.W.0001.090211T2100Z-090212T0700Z/
/O.EXT.KEKA.SU.Y.0002.000000T0000Z-090211T2100Z/
MENDOCINO COAST-
341 AM PST WED FEB 11 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...HIGH SURF WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PST THIS EVENING. THE HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL
1 PM PST THIS AFTERNOON. 

THE STORM CURRENTLY IMPACTING NORTHWEST CALIFORNIA HAS GENERATED
A LARGE AND LONG PERIOD NORTHWESTERLY SWELL THAT IS IMPACTING THE
MENDOCINO COAST. THE SWELL IS EXPECTED TO PEAK NEAR 25 FEET THIS
AFTERNOON. BREAKER HEIGHTS OF 28 TO 32 FT ARE EXPECTED...ESPECIALLY
ALONG NORTHWEST FACING BEACHES. THE SWELL WILL SUBSIDE DURING THE
OVERNIGHT HOURS TONIGHT.

THOSE PLANNING ON VISITING AREA BEACHES ARE ADVISED TO STAY CLEAR
OF THE SURF ZONE AND AVOID JETTIES AND LOW LYING AREAS ADJACENT
TO THE BEACH.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$
2 follow-up statements
000 
WHUS46 KEKA 112138
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
138 PM PST WED FEB 11 2009

CAZ001-002-120400-
/O.EXT.KEKA.SU.W.0001.000000T0000Z-090212T0400Z/
REDWOOD COAST-MENDOCINO COAST-
138 PM PST WED FEB 11 2009

...HIGH SURF WARNING NOW IN EFFECT UNTIL 8 PM PST THIS EVENING...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 8 PM PST THIS
EVENING. 

THE STORM CURRENTLY IMPACTING NORTHWEST CALIFORNIA HAS GENERATED
A LARGE AND LONG PERIOD NORTHWESTERLY SWELL THAT IS IMPACTING THE
REDWOOD COAST. THE SWELL IS EXPECTED TO PEAK NEAR 25 FEET THIS
AFTERNOON. BREAKER HEIGHTS OF 28 TO 32 FT ARE EXPECTED...
ESPECIALLY ALONG NORTHWEST FACING BEACHES. THE SWELL WILL LATER THIS
EVENING AND DURING THE OVERNIGHT HOURS.

THOSE PLANNING ON VISITING AREA BEACHES ARE ADVISED TO STAY CLEAR
OF THE SURF ZONE AND AVOID JETTIES AND LOW LYING AREAS ADJACENT
TO THE BEACH.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$
000 
WHUS46 KEKA 120330
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
730 PM PST WED FEB 11 2009

CAZ001-002-121000-
/O.CAN.KEKA.SU.W.0001.000000T0000Z-090212T0400Z/
/O.NEW.KEKA.SU.Y.0003.090212T0330Z-090212T1000Z/
REDWOOD COAST-MENDOCINO COAST-
730 PM PST WED FEB 11 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PST THURSDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

THE STORM CURRENTLY IMPACTING NORTHWEST CALIFORNIA GENERATED A
LARGE AND LONG PERIOD NORTHWESTERLY SWELL THAT IS IMPACTING THE
COAST. THE SWELL PEAKED NEAR 25 FEET EARLIER THIS AFTERNOON AND
WILL CONTINUE TO SUBSIDE THROUGH THE NIGHT. BREAKER HEIGHTS OF 21 TO
23 FT ALONG NORTHWEST FACING BEACHES WILL DIMINISH THROUGH THE
EVENING AND OVERNIGHT HOURS.

THOSE PLANNING ON VISITING AREA BEACHES ARE ADVISED TO STAY CLEAR
OF THE SURF ZONE AND AVOID JETTIES AND LOW LYING AREAS ADJACENT
TO THE BEACH.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf warning went out at Feb 10, 3:00 PM PST, 12 hours 41 minutes earlier.

Area forecast discussion, Feb 10, 3:00 PM PST, 12 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
300 PM PST TUE FEB 10 2009

.SYNOPSIS...UNSETTLED WEATHER CONTINUES ACROSS NORTHWEST CALIFORNIA
AS ANOTHER PACIFIC STORM WILL SPREAD RAIN AND SNOW ACROSS NORTHWEST
CALIFORNIA ON WEDNESDAY. THE WINTERY PATTERN IS EXPECTED TO PERSIST
INTO NEXT WEEK.

&&

.SHORT TERM...TODAY THROUGH THURSDAY...SATELLITE AND RADAR IMAGERY
SHOWS A COLD FRONT QUICKLY MOVING ACROSS NW CA THIS AFTERNOON.
SPOTTER REPORTS AND TEMPERATURE OBSERVATIONS PLACE SNOW LEVELS NEAR
2500 FEET THIS AFTERNOON. WE HAVE RECEIVED REPORTS OF SNOW AT LOWER
ELEVATIONS IN SHELTERED VALLEYS WHERE COLD OVERNIGHT AIR HAS NOT
BEEN ABLE TO MIX OUT. PRECIPITATION WILL TURN TO SHOWERS BEHIND THE
FRONT LATE THIS AFTERNOON/EARLY EVENING. THE SHOWERS WILL BE RATHER
ISOLATED AT FIRST AS VISIBLE SATELLITE IMAGERY SHOWS A DISTINCT
BOUNDARY WITH THE FRONT. SNOW LEVELS WILL LOWER TONIGHT AS COLDER
AIR MOVES IN BEHIND THE FRONT.

SHOWERS WILL INTENSIFY LATER THIS EVENING...WITH POSSIBLE
THUNDERSTORMS ALONG THE COAST...AS THE LOW PRESSURE SYSTEM
ASSOCIATED WITH THE CURRENT FRONT NEARS THE REGION. RAIN AND LOW
ELEVATION SNOW WILL CONTINUE WEDNESDAY AS A SECONDARY COLD FRONT
MOVES ACROSS THE FORECAST AREA. HAVE MAINTAINED THE TIMING OF THE
WINTER WEATHER ADVISORY AS SNOW AMOUNTS TONIGHT THROUGH WED NIGHT
ARE STILL EXPECTED TO REACH CRITERIA. PLEASE SEE SFOWSWEKA FOR MORE
INFORMATION.

ANOTHER LOW PRESSURE SYSTEM WILL DROP FROM THE GULF OF ALASKA
TOWARDS NW CA WED NIGHT AND BRING ANOTHER ROUND OF RAIN AND SNOW
THURSDAY AND FRIDAY. TEMPERATURES WILL ONLY SLIGHTLY REBOUND BETWEEN
THE TWO LOWS. MODELS FORECAST THE LOW ON THURSDAY TO BE COLDER THAN
THE CURRENT SYSTEM AND EXPECT SNOW TO FALL DOWN TO VALLEY FLOORS
THURSDAY NIGHT...WITH SNOW FLURRIES POSSIBLE ALONG THE COAST. TH

MID RANGE MODELS ARE IN GOOD AGREEMENT WITH THE LOW PRESSURE SYSTEM
CONTINUING TO GENERATE SHOWERS THROUGH FRI NIGHT. SREF PROBABILITY
FOR NEGATIVE LIS IS 20 TO 50 PERCENT FRIDAY AFTERNOON AND NIGHT SO
HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS. THE LOW WILL SHIFT SE
OF THE REGION SAT MORNING BUT ANOTHER UPPER LOW FOLLOWS CLOSE
BEHIND. THESE TWO LOWS WILL BRING RAIN AND SNOW SHOWERS...AND
MAINTAIN LOW SNOW LEVELS THROUGH MONDAY.  HAVE INCREASED POPS MONDAY
NIGHT AS ECMWF AND GFS ARE IN FAIR AGREEMENT ON A COLD FRONT MOVING
ACROSS NW CA. TH

&&

.AVIATION...THE WIND AND RAIN ASSOCIATED WITH A COLD FRONT THAT
IS CURRENTLY SWEEPING THROUGH THE NORTHERN PORTION OF THE STATE WILL
EXIT THE REGION TO THE EAST LATER THIS EVENING. PARTLY CLOUDY SKIES
WILL BRING SHORT TERM VFR CONDITIONS TO MOST TERMINALS LATER TONIGHT
WITH THE EXCEPTION OF THE COASTAL SITES WHERE LOW CLOUDS AND
MOISTURE MAY HANG UP. THE MAIN UPPER TROUGH WILL DIG SOUTH OVER THE
REGION PROVIDING ANOTHER SURFACE FEATURE WEDNESDAY MORNING.  MORE
CLOUDS...RAIN SHOWERS AND SNOW SHOWERS TO ELEVATIONS ABOVE 1500 FEET
ARE LIKELY THROUGH THE END OF THE TAF CYCLE.

&&

.MARINE...WINDS ACROSS THE COASTAL WATERS WILL DIMINISH RAPIDLY
THIS AFTERNOON AS A WINTER FRONT EXITS THE WATERS TO THE EAST.
SOUTHWEST WINDS BEHIND THE FRONT WILL REMAIN GUSTY THROUGH WEDNESDAY
AS A SURFACE LOW DROPS SOUTH INTO THE NORTHERN CALIFORNIA WATERS.
ALTHOUGH SEA STATE CONDITIONS WILL ALSO STABILIZE HAVE ELECTED TO
CONTINUE THE HAZ SEAS WARNING THROUGH TOMORROW AS THE WELL ADVERTISED
LARGE LONG PERIOD NORTHWEST SWELL TRAIN ASSOCIATED ARRIVES TO THE
WATERS EARLY WEDNESDAY.  THE SWELL IS ALSO WARRANTS A CONTINUATION
OF THE HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
EARLY THURSDAY MORNING. THE SWELL WILL QUICKLY SUBSIDE BELOW
ADVISORY LEVELS THURSDAY MORNING. THE REMAINDER OF THE WEEK A
NORTHWEST SWELL OVER 10 FT WILL CONTINUE TO MOVE THROUGH THE WATERS.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

WINTER STORM ADVISORY ZONES 003...004...076 IN EFFECT UNTIL
WEDNESDAY NIGHT.

HAZARDOUS SEAS WARNING ALL WATERS.

SMALL CRAFT ADVISORY FOR WIND ALL WATERS.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Feb 10, 5:44 AM PST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
544 AM PST TUE FEB 10 2009

CAZ001-111345-
REDWOOD COAST-
544 AM PST TUE FEB 10 2009

...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM PST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM WILL BEGIN TO AFFECT NORTHWEST CALIFORNIA THIS AFTERNOON.
ISOLATED THUNDERSTORMS...AS WELL AS BREAKING WAVES BETWEEN 23 AND
27 FEET IN THE SURF ZONE WILL BE POSSIBLE AFTER MIDNIGHT. IN
ADDITION...STRONG SOUTHERLY WINDS CAN BE EXPECTED TODAY WITH GUSTS
NEAR 40 MPH POSSIBLE NEAR CRESCENT CITY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF PACIFIC STORMS WILL BRING ISOLATED THUNDERSTORM
CHANCES TO THE COAST ON WEDNESDAY...FRIDAY AND POSSIBLY SATURDAY. LARGE
BREAKING WAVES BETWEEN 23 AND 27 FEET WILL BE POSSIBLE ON
WEDNESDAY AND WEDNESDAY NIGHT. MONITOR THE LATEST NATIONAL WEATHER
SERVICE FORECASTS FOR UPDATES ON THE WINTER WEATHER.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE
IN EUREKA.

CAZ002-111345-
MENDOCINO COAST-
544 AM PST TUE FEB 10 2009

...HIGH SURF ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO 3 AM PST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM WILL BEGIN TO AFFECT NORTHWEST CALIFORNIA THIS AFTERNOON.
ISOLATED THUNDERSTORMS...AS WELL AS BREAKING WAVES BETWEEN 23 AND
27 FEET IN THE SURF ZONE WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF PACIFIC STORMS WILL BRING ISOLATED THUNDERSTORM
CHANCES TO THE COAST ON WEDNESDAY AND WEDNESDAY NIGHT...AND AGAIN
ON FRIDAY. LARGE BREAKING WAVES BETWEEN 23 AND 27 FEET WILL BE
POSSIBLE IN THE SURF ZONE ON WEDNESDAY AND WEDNESDAY NIGHT.
MONITOR THE LATEST NATIONAL WEATHER SERVICE FORECASTS FOR UPDATES
ON THE WINTER WEATHER.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE
IN EUREKA.

CAZ003-004-076-111345-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
544 AM PST TUE FEB 10 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
MIDNIGHT PST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM WILL BEGIN TO AFFECT NORTHWEST CALIFORNIA THIS
AFTERNOON. SNOW LEVELS WILL BEGIN AROUND 3500 FEET IN THE
AFTERNOON...FALLING TO NEAR 2000 FEET OVERNIGHT. SNOW
ACCUMULATIONS WILL LIKELY BE BETWEEN 2 AND 4 INCHES. THESE
CONDITIONS WILL ADVERSELY IMPACT AREA TRAVEL...ESPECIALLY ALONG
HIGHWAYS 299 AND 36. STAY TUNED TO THE LATEST NATIONAL WEATHER
SERVICE FORECASTS VIA NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA
OUTLET FOR UPDATES ON THE WINTER WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE SNOW ACCUMULATION IS EXPECTED ON WEDNESDAY WITH SNOW LEVELS
RESIDING AROUND 2000 FEET. 2 TO 4 INCHES OF SNOW IS EXPECTED INTO
THE EVENING HOURS WHEN PRECIP CHANCES ARE EXPECTED TO DECREASE.
THIS ADDITIONAL SNOW WILL CONTINUE TO ADVERSELY IMPACT AREA
TRAVEL...ESPECIALLY ALONG HIGHWAYS 299 AND 36. A SERIES OF STORMS
WILL BRING MORE RAIN/SNOW TO THE AREA ON THURSDAY NIGHT AND
FRIDAY...AND AGAIN OVER THE WEEKEND. CONTINUE TO MONITOR THE LATEST
NATIONAL WEATHER SERVICE FORECASTS FOR UPDATES ON THE WINTER
WEATHER.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE
IN EUREKA.

BK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 2:21 PM PSTWinter Storm WatchEKA14 hr

Nearby

High Surf Warnings in California, 2009Every high surf warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.